Tuesday, March 25, 2008

Osteoporosis drug Fosamax linked to thigh fractures

March 19, 2008--Researchers report that long-term use of Fosamax is associated with unusual fractures of the thigh bone.

(Fosamax is a bisphosphonate, a class of drugs recommended for post menopausal women and some men for long term use to combat osteoporosis and osteopenia due to aging, menopause, and some medications.)

Fosamax appears to be causing the very problem -- bone fractures -- for which doctors prescribe Fosamax for.

The thigh fractures were low-energy fractures, meaning that they all occurred from a fall from standing height or less, and the bone cracks were in an unusual horizontal pattern. About one-third of women with these types of fractures were on long-term therapy to prevent osteoporosis.
Of these women, two-thirds were taking Fosamax for an average of more than seven years.

These fractures occurred when the women were basically doing nothing.

Fifteen women were included in Lane's analysis. The average time on Fosamax was 5.4 years before they experienced the unusual femur fracture. Of these 15, 10 women had similar, atypical fractures. These women had been taking Fosamax for an average of 7.3 years, while the remaining five had only been on the drug for an average of 2.8 years.

The researchers conclude that there is a potential link between Fosamax (generic-alendronate_ use and low-energy fractures of the femur. The study is published in the March 20 issue of the New England Journal of Medicine. Authors acknowledge the limitations of their retrospective analysis and suggest that these findings need to be confirmed in a prospective study.

There are several theories as to how Fosamax could be related to these fractures. One is that the drug slows down the development of new collagen. Another could be because there is slower bone turnover on the medications. That could mean there may be accumulated micro-damage in the bone, making it more susceptible to fracture in certain women.

Women who've been taking this medication for a long time and have test results that suggest low bone turnover, may want to take stop taking the medication for a year but talk to your doctor first.

In January 2008, the U.S. Food and Drug Administration issued an alert to doctors about the possibility of severe bone pain occurring as a result of bisphosphonate therapy. Also, last year Fosamax was implicated in some cases of atrial fibrillation, a serious type of irregular heartbeat. The FDA hasn't found evidence to support the connection of atrial fibrillation and Fosamax…yet.

see: http://health.usnews.com/usnews/health/healthday/080319/fosamax-linked-to-unusual-femur-fractures.htm

No comments: